Texas, 2023

Hail in Texas, June 10, 2023

June 10, 2023 · NWS AMA · 1 event in 1 county or zone

On the evening of the 10th of June a supercell thunderstorm formed northwest of Clayton, NM. This storm moved southeast through Clayton, where it dropped lots of dime to nickel size hail over the portions of the town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of the 10th of June a supercell thunderstorm formed northwest of Clayton, NM. This storm moved southeast through Clayton, where it dropped lots of dime to nickel size hail over the portions of the town. As it got to the southeast of town reports came in of hail up to quarters. This storm continued moving southeast with the main core missing Texline, TX to the south. The storm had weakened a bit, then pulsed up in strength as it followed almost parallel to Highway 87 northwest of Dalhart, TX. It eventually dropped hail as large as 1.5 (ping pong ball) 8 miles SW of Ware, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 10, 5:59 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 10, 5:59 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
659 PM CDT Sat Jun 10 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 244 PM CDT Sat Jun 10 2023

There are some hints of convection firing this afternoon in the
southern Texas Panhandle, but it's an inconsistent signal leading
to very low confidence. If it does happen, a strong thunderstorm
can't be ruled out with rain rates of 1-2" per hour possible.
Similar to yesterday, most 12z mesoscale models have dew points
too low in the southern Texas Panhandle through at least 2 PM,
which is most likely because they are not properly handling the
influence of the very wet soil and fuels. Therefore, LCLs should
be lower than the dry-biased mesoscale models which would increase
instability and increase the potential of the cap being breached.
Nevertheless, again, still have very low confidence in convective
initiation as there is not a robust forcing mechanism. Fortunately,
winds aloft are expected to be modest again today, so even if a
thunderstorm can develop, a long-lived thunderstorm isn't
anticipated. However, flooding would quickly become a concern
regardless. A better chance for thunderstorms is expected in the
northern combined Panhandles where thunderstorms rolling off the
Rockies are expected to move into that area this evening. A strong
to severe thunderstorm will be possible with large hail and winds
up to 60 mph the primary hazards.

A cold front is expected to enter the Oklahoma Panhandle from the
north around 11 PM this evening and should at least reach the
southern Texas Panhandle by around 6 AM Sunday. Models are in
disagreement regarding how far south the front gets before slowing
and stalling.

Tomorrow afternoon into the early evening: There is some concern
that the aforementioned boundary may retreat north into the
southern Texas Panhandle, as depicted by several mesoscale models,
and there may be enough of a surface wind convergence boundary to
force a discrete thunderstorm or two. The atmosphere should
become at least moderately unstable and 0-6km shear should be in
the range of 50-65 kts. Given those conditions and the nearly 180
degree turning of the winds in the 0-6km layer, a thunderstorm
that can develop tomorrow in the southern Texas Panhandle would
become supercellular with all hazards possible. All that said,
there are still other mesoscale models that keep the Texas
Panhandle dry in this time frame. In fact, NBM keeps PoPs under
15%. Have opted to raise PoPs to 15% for most of the Texas
Panhandle from 4 PM to 10 PM to account for at least a chance for
a thunderstorm to develop, but with that, it's healthy to keep in
mind that there's still an 85% chance that a thunderstorm doesn't
develop and this lengthy paragraph is all for nothing.

Tomorrow evening through the overnight hours: Thunderstorms that
are expected to develop on the Rockies are expected to move into
the northern combined Panhandles starting around 7 PM. These
thunderstorms should intensify as they move into the more unstable
airmass. Storm organization should not be a concern as there will
be seasonably strong wind shear with 0-6km shear as high as 60 to
70 kts. There is currently some uncertainty regarding how
unstable the airmass will be, but it should be unstable enough to
support strong to severe thunderstorms given the expected shear.
Winds up to 60 mph and large hail will be possible, but won't be
able to rule out a tornado at least early in the evening when the
LLJ is at its strongest. These thunderstorms would be capable of
continuing through the evening and most of the overnight hours as
they'll stay well-organized and their storm motion should ensure
a healthy feed of a warm and moist airmass.

Vanden Bosch

&&

.LONG TERM...
(Monday through next Friday)
Issued at 244 PM CDT Sat Jun 10 2023

Another minor upper level shortwave trof emanating from the east
and northeastward moving main upper level storm system may impact
the forecast area Monday and Monday night. Most numerical weather
models target northern sections as the most likely part of the
forecast area to have mentionable pops, with the southwest and
south central zones possibly remaining dry. Have utilized the NBM
slight chance to chance pops during this time period.

For Tuesday and Tuesday night, the main upper level low is
expected to traverse the south central plains states on a track
just north of the OK and TX Panhandles. Should this verify, then
slight chc pops for the OK Panhandle and far northern TX Panhandle
as depicted by the NBM look plausible.

Will cautiously mention that dry weather may be in the offing
area-wide for Wednesday through Friday at this time as heights
rise and westerly flow aloft develops with precipitation progged
to remain just north and east of the region. This pattern should
translate to non-mentionable pops along with temperatures around
normal for this time of year. Medium range models and associated
ensembles are in better agreement today with the above synoptic
scenario and were accepted. NBM pops and temperatures were
incorporated into the grids for all periods of the long term
forecast.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 649 PM CDT Sat Jun 10 2023

There is a slight chance for IFR CIGs behind a weak cold front
tonight mainly near DHT and GUY, but most guidance is not
forecasting it and will leave it out of the TAFs for now w/ VFR
prevailing. If IFR CIGs were to occur it would be between 5 and 9
am before lifting to an MVFR deck. Otherwise isolated storms have
best chance to impact DHT tonight and included a tempo for TS but
didn't restrict VSBY or CIGs. Left out the lower chances at AMA
and DHT completely. A little greater coverage of thunderstorms is
expected on Sunday, but most of these will occur after 00Z
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                59  84  60  77 /  10  20  30  10
Beaver OK                  60  81  57  74 /  20   0  30  20
Boise City OK              55  77  56  71 /  30  20  50  20
Borger TX                  62  87  61  79 /   0  10  30  10
Boys Ranch TX              59  84  60  80 /  10  10  30  10
Canyon TX                  59  85  60  79 /  10  10  20  10
Clarendon TX               62  86  60  77 /  10  10  20  10
Dalhart TX                 56  80  57  75 /  30  10  50  20
Guymon OK                  58  80  58  72 /  20  10  40  20
Hereford TX                57  87  60  83 /  10  10  20  10
Lipscomb TX                61  83  57  75 /  10   0  30  20
Pampa TX                   61  84  59  75 /  10  10  30  10
Shamrock TX                62  87  60  78 /  10  10  20  10
Wellington TX              64  90  62  81 /  10  10  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...88
Hazardous weather outlook, Jun 10, 1:43 PM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
243 PM CDT Sat Jun 10 2023

OKZ001>003-TXZ001>020-317-111100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
243 PM CDT Sat Jun 10 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated thunderstorms are possible across parts of the Oklahoma
and Texas Panhandles until around mid evening. A storm or two may
become severe, with large hail and damaging winds the primary
hazards. In addition, the strongest storms will be capable of
producing heavy rainfall, which may lead to flooding or flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Sunday afternoon and Sunday night. A few storms may
become strong to severe, with large hail and damaging winds the
primary hazards. Also, any storms that develop will be capable of
producing heavy rainfall, which may lead to flooding or flash
flooding.

Additional thunderstorms will be possible across mainly northern
and eastern sections of the area Monday through Tuesday evening.
The probability of severe thunderstorms is low at this time.
However, any storms that develop during this time period will be
capable of producing heavy rainfall, which may lead to flooding or
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Jun 10, 4:45 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
545 PM CDT Sat Jun 10 2023

TXZ001-102330-
Dallam TX-
545 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of western Dallam
County through 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Texline, or 6 miles southeast of Clayton, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10304 3637 10267 3614 10284 3626 10304
TIME...MOT...LOC 2245Z 300DEG 18KT 3641 10308

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MJG
Special weather statement, Jun 10, 5:27 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
627 PM CDT Sat Jun 10 2023

TXZ001-110030-
Dallam TX-
627 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of western Dallam
County through 730 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Texline, or 19 miles southeast of Clayton, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texline and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10304 3650 10297 3632 10242 3605 10265
      3605 10272 3621 10304
TIME...MOT...LOC 2326Z 298DEG 15KT 3629 10288

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Jun 10, 6:28 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
728 PM CDT Sat Jun 10 2023

TXZ001-006-110115-
Hartley TX-Dallam TX-
728 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 815 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ware, or 16 miles northwest of Dalhart, and a second strong
thunderstorm 5 miles south of Texline. Both storms are moving
southeast at around 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Texline and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3642 10304 3618 10243 3592 10260 3596 10302
      3608 10304
TIME...MOT...LOC 0026Z 308DEG 13KT 3619 10277

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MJG

The radar

The Amarillo radar (KAMA), 136 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallam

When
June 10, 7:15 PM CST
Where
Dallam County, 8.88 mi SW of Ware
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.080, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105478.